Sacks, Oliver - Lariam and Jane Austen
Type of Spiritual Experience
A description of the experience
Oliver Sacks – Hallucinations
In 1996, I was visiting Brazil when I started to have elaborate narrative dreams with extremely brilliant colours and an almost lithographic quality, which seemed to go on all night, every night.
I had gastroenteritis with some fever, and I assumed that my strange dreams were a consequence of this, compounded, perhaps, by the excitement of travelling along the Amazon.
I thought these delirious dreams would come to an end when I got over the fever and returned to New York. But, if anything, they increased and became more intense than ever. They had something of the character of a |ane Austen novel, or perhaps a Masterpiece Theatre version of one, unfolding in a leisurely way. These visions were very detailed, with all the characters dressed, behaving, and talking as they might in Sense and Sensibility. (This astonished me-for I have never had much social sense or sensibility, and my taste in novels inclines more to Dickens than Austen.)
I would get up at intervals during the night, dab cold water on my face, empty my bladder, or make a cup of tea, but as soon as I returned to bed and closed my eyes again I was in my Jane Austen world. The dream had moved on while I was up, and when I rejoined it, it was as if the narrative had continued in my absence.
A period of time had passed, events had transpired, some characters had disappeared or died, and other new ones were now on stage. These dreams, or deliria, or hallucinations, whatever they were, came every night, interfering with normal sleep, and I became increasingly exhausted from sleep deprivation. I would tell my analyst about these "dreams," which I remembered in great detail, unlike normal dreams.
He said, "What's going on? You have produced more dreams in the past two weeks than in the previous twenty years. Are you on something?”
I said no - but then I remembered that I had been put on weekly doses of the anti-malarial drug Lariam before my trip to the Amazon, and that I was supposed to take two or three further doses after my return. I looked up the drug in the Physician's Desk Reference - it mentionned excessively vivid or colourful dreams, nightmares, hallucinations, and psychoses as side effects, but with an incidence of less than 1 percent. When I contacted my friend Kevin Cahill, an expert in tropical medicine, he said that he would put the incidence of excessively vivid, colourful dreams closer to 30 percent - the full-blown hallucinations or psychoses were considerably rarer.
I asked him how long the dreams would go on. A month or more, he said, because Lariam has a very long half-life and would take that long to be eliminated from the body. My 19th century dreams did fade, though they took their time doing so